Transfusing Anemic Cancer Patients Boosts Clot Risk
03 February, 2014
ISLAMABAD: Blood transfusions to treat anemia in cancer patients increases the risk of potentially lethal blood clots, say University of Rochester, N.Y., researchers.
But this risk is no greater than other treatments for cancer treatment-related anemia, the scientists said, after having analyzed data on more than 70,500 cancer patients who received transfusions at 60 medical centers from 1995 to 2003.
Of those patients, 7.2 percent developed venous thromboembolism (VTE), and 5.2 percent developed arterial thromboembolism (ATE), compared with rates of 3.8 percent and 3.1 percent, respectively, among patients who didn't receive transfusions.
The study was published in the latest issue of the journal Archives of Internal Medicine.
Anemia is a common side effect of chemotherapy. Red blood cell-boosting drugs called erythropoiesis-stimulating agents (ESAs) are used to fight anemia, but these medications increase the risk of blood clots, and the U.S. Food and Drug Administration last year issued restrictions on their use. It was hoped that red blood cell transfusions would offer a safe alternative.
While blood transfusion did increase the risk of blood clots, the risk is comparable to that of ESAs.
The researchers said their findings pose a dilemma for doctors who want to prevent blood clots, one of the leading causes of illness and death in cancer patients. Parts of blood clots can break off and travel to other parts of the body, causing a serious problem in the lungs (pulmonary embolism) or a heart attack or stroke.
"We've known that medications used for the treatment of anemia in cancer cause blood clots, and using transfusions was an alternative that some doctors chose to try to avoid this problem, lead author Dr. Alok Khorana said in a university news release "This study shows that transfusions may be no better for patients. We need to be cautious in the use of transfusions and search for ways to reduce our patients' risk of developing blood clots, which are dangerous."
"We need to understand why people who get transfusions are more likely to get blood clots," Dr. Charles Francis, professor of medicine and director of the hemostasis and thrombosis program, said in the news release.